Facebook Pixel
EmpowHER Guest

Hi- I stopped taking birth control on the Tuesday of my second week on the pack. I had unprotected sex 2 times after stopping the birth control. Could I be pregnant?

By Anonymous November 27, 2009 - 11:15pm
Rate This

I had a withdrawal period 4 days after stopping my birth control pills.It has now been almost two weeks since I've been off the pill. I would have normally had my period, but now my body is thrown off since I just had a withdrawal period which lasted about 5 days. Could I be pregnant?

Add a Comment10 Comments

Hi Alison,
Yes, that definitely makes more sense! I just wasn't sure whether the withdrawal bleeding I had meant that I was not pregnant!

Thanks so much!

November 29, 2009 - 2:47pm
EmpowHER Guest

Hi Susan,
I stopped taking the pills on November 17th, 2009. I had unprotected sex on the 18th and the 20th. On the 21st, I had a "withdrawal period" which I figured was just me withdrawing the hormones from my body. I haven't had a period since then, and it's been about a week. Is there a possibility that I conceived on the 18th or 20th even though I had a withdrawal period a few days later? If yes, should I take a test 4 weeks from my last period (which was the withdrawal period from last week) or should I go ahead and test?

Thanks for your help!

November 28, 2009 - 8:05pm
(reply to Anonymous)

It is very unlikely that you would be pregnant, as you experienced withdrawal bleeding after having unprotected sex. The hormones from your pills would still be in your body, preventing ovulation, and also preventing the uterine lining from being a "welcoming environment" for a fertilized egg.

Women can miss one period and generally not need to use back-up protection (it is still highly encouraged, however!!), so sex on the 18th, after your last pill on the 17th, would most likely not end in a conception. Sex on the 20th could, but if you experienced bleeding on the 21st, then you would not be pregnant.

I hope this helps!

November 29, 2009 - 8:41am
EmpowHER Guest

Thanks so much for your help Susan! Yes, I will definitely keep you posted as I am very eager to find out whether I'm pregnant or not. I've just been so anxious, nervous and excited, but the period I had from stopping the pills really threw me off! So do you think I should go off the "withdrawal period" I had a few days ago from discontinuing the pills, or the period I had about 3 weeks ago?

I will let you know how things turn out and keep you updated! Thank you!

November 28, 2009 - 1:30pm
HERWriter Guide (reply to Anonymous)

I can't tell you for sure because you haven't had a real period at all yet. As I said above, any "period" while taking the pill, isn't a real period. It's "withdrawal bleeding".

I'm confused now as to when you went off the pill. If you went off the pill a few weeks ago and had withdrawal bleeding, then your bleeding a few DAYS ago sounds like your regular period - the first one you have had since before you started taking the pill. This would mean you are not pregnant. If you could be more specific in when you went off the pill, that will help me a bit! Let me know!

November 28, 2009 - 5:25pm
HERWriter Guide

Dear mmkmodel

Thanks for the update. It is hard to know when to test this month since you are just off the pill but your best bet is to go by your last known period (even though it's not a "real" period when you're on the pill, it's withdrawal bleeding every month. We just call it our period to keep things simple but it's not really a period in the "traditional" sense, it's a monthly reaction to stopping the pill for 7 days every month). You may ovulate mid cycle or you could be on the early side 10-12 days into your cycle or a little later 15-18 days into your cycle.

And yes, having unprotected sex will increase your chances of pregnancy! The first three months after going off the pill can be tricky, as the body adjusts to being free of the hormones in the pills. But some women get pregnant right away. I assume you are trying to get pregnant?

Wait another week and test, since most tests are accurate 3-5 days before your period is due. This month will be the trickiest since it's your first month off the pill so it's nearly impossible to track your cycle because you are on a brand new one! If you are not pregnant, next month will be easier and as long as you are fairly regular, it'll get easier and easier after that. In addition, your symptoms could be very early pregnancy symptoms or PMS. They are both very similar.

I hope you get the answer you want! Will you keep us posted?

November 28, 2009 - 1:08pm

Hi Susan, Thank you for your answer. Yes, I've had unprotected sex 2 times since I've been off the pill. Does this raise my chances of being pregnant? Since I had the withdrawal bleeding from discontinuing last week, I don't know when I should test for pregnancy because I normally have my period during the sugar pills, which would have been next week. I've been extremely tired, nauseous and have had terrible headaches, but I don't know whether these are signs of pregnancy or symptoms of me just coming off the pill. Should I test for pregnancy next week since that is when I usually had my period on the pill? Thanks!

November 28, 2009 - 12:06pm
HERWriter Guide

Dear Anonymous-

Thanks for your question!

It has only been two weeks since you stopped taking birth control so it's too difficult to say if you could be pregnant or if it's you body simply adjusting to the hormonal shift. You may or may not have ovulated yet.

You'll just have to wait and see what happens in the next couple of weeks and if you don't get your period, test for pregnancy.

Have you been having unprotected sex since coming off the pill?

November 28, 2009 - 7:09am
EmpowHER Guest
Anonymous (reply to Susan Cody)

I know you wrote this back in 2009 but maybe you can help me. I had my last period September 9th-12th. I got off birth control pils September 25th. I had withdrawal bleeding 25th&26th. Then had unprotected sex October 5th. He ejaculated in me. October 23rd-25th I had light bleeding. I haven't had any cramps though. Could I be pregnant? Or is this just hormonal changes?

November 2, 2014 - 6:19am
EmpowHER Guest

Oops- There was an error. I forgot to mention that I usually get my period next week, which is when I take the sugar pills.

November 27, 2009 - 11:16pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.